Spontaneous hemopericardium with fatal tamponade physiology in end-stage renal disease patient on warfarin: a case report

Melina Shoni, Gerardo Rodriguez

Abstract

Cardiac tamponade (CT) is a medical emergency. Although frequently challenging, timely clinical diagnosis and efficient management are essential elements of successful treatment. We report the case of an 87-year-old male with history of end-stage renal disease (ESRD) on hemodialysis, severe coronary artery disease requiring multiple percutaneous interventions and paroxysmal atrial fibrillation on therapeutic warfarin, who presents over the course of three months with recurrent severe hemodialysis-related hypotension and crushing substernal chest pain compromising his hemodialysis sessions. Electrocardiograms had been consistent with atrial fibrillation, transthoracic echocardiogram with moderate aortic stenosis, pharmacologic stress test and left heart catheterization with normal perfusion and non-obstructive coronary artery disease, respectively. On last admission, creatinine was 5.43 mg/dL, blood urea nitrogen 34 mg/dL, international normalized ratio (INR) 5.14, partial thromboplastin time (PTT) 65.1 s and troponin I 0.034 ng/mL. Patient continued to deteriorate hemodynamically despite cautious resuscitation and intermittent pressor support. Pertinent work-up was negative. On hospital day five, bedside cardiac echocardiogram revealed a large pericardial effusion with right atrial and ventricular collapse consistent with CT. Upon preparation for emergent pericardiocentesis, patient went to recurrent pulseless electrical activity (PEA) and succumbed to a ventricular fibrillation arrest shortly thereafter. Autopsy was more consistent with uremic effusion but a spontaneous hemopericardium in the setting of supratherapeutic anticoagulation could not be ruled out. Early recognition of pericardial effusions can prevent life-threatening complications and spur urgent intervention. Point-of-care echocardiography is really crucial for timely decision making. Clinicians should maintain a high level of suspicion for uremic pericardial effusions and make any effort to restore intensive hemodialysis sessions for the effusion to abate, unless tamponade physiology has developed, in which case ultrasound- or fluoroscopy-guided pericardiocentesis or pericardial window might be life saving. New guidelines with stricter criteria on the initiation of therapeutic anticoagulation in ESRD might be warranted.